Wyoming, 2017

Winter Storm in Wyoming, December 24 to 25, 2017

December 24 to 25, 2017 · NWS RIW · 3 events in 3 counties and zones

A plume of moisture moved into western Wyoming and brought locally heavy snow. The highest amounts were recorded in the Tetons and Salt and Wyoming Range where up to 15 inches of snow fell.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A plume of moisture moved into western Wyoming and brought locally heavy snow. The highest amounts were recorded in the Tetons and Salt and Wyoming Range where up to 15 inches of snow fell. Heavy snow also fell in portions of the Star Valley where 8 inches of snow was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 1:46 PM MST, 7 hours 14 minutes earlier.

Area forecast discussion, Dec 24, 1:46 PM MST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
146 PM MST Sun Dec 24 2017

.SHORT TERM...Tonight through Wednesday

Mainly clear skies and cold conditions through the rest of the day
today. A stream of clouds and moisture are moving over OR and
northern UT. This will shift eastward through the rest of the
afternoon, with clouds increasing from southwest to northeast.
Precipitation will gradually return to the far west this evening
and be ongoing by midnight. Snow will fall across the far west
from this time through Christmas night. Although light snow will
continue into Tuesday, due to the prolonged favorable NW flow, the
heaviest snow will end early Tuesday morning. Snowfall amounts
will be similar to this past event from Friday night/Saturday.

Another cold front will pass through east of the Divide during
the day Monday, before stalling out again across southern portions
of Fremont and Natrona counties. As the front progresses
southward, areas east of the Divide will be under favorable UL
dynamics (relatively moderate UVV) and on the cyclonic side of the
jet. Models are not depicting any real chance for snow for this
event, however, have added a slight chance to chance PoPs. Gusty
winds will also return to the Wind River Mountains and the 287/789
corridor tonight, with gusts of 40 to 45 mph expected. Gusty winds
will then return across southern portions Christmas afternoon,
with westerly winds gusting 35 to 40 mph. This could cause some
areas of blowing snow.

As previously mentioned, snow will end across the area late
Christmas night/early Tuesday morning. However, NW winds aloft
will favor upslope flow across the Northwest. Light snow will be
possible through Tuesday and Wednesday. The rest of the area will
be dry and cold.

.LONG TERM...Wednesday night through Saturday

General big picture cyclonic nw flow continues through the medium
range period. Multiple embedded disturbances will ride se through
this pattern at times while the arctic front generally remains
across the nrn and nern/ern zones (Bighorn Basin/Johnson County)
setting up a pretty stark contrast at times. Strong nw flow will
create areas of strong w-nw flow at times in the mountains,
foothills, wind corridor and occasionally spilling onto the lower
elevations. However, Snow covered basins (Big Horn/Wind River) will
generally remain trapped but there will be wind around the edges for
some pretty dramatic temperature variations (and at least some hope
of some mixing with passing disturbances and especially ahead of our
potential Saturday arctic front and sewd moving shortwave). Most of
the snow will fall in the nw mountains in this pattern with some
light snow or flurries at times behind the front when the upper
shortwaves/jet streaks move through. The GFS has a much more
significant (strong upglide with good nw orographic potential)snow
event in the far west late Thursday night through Friday night while
the Euro/GEM) have more ridging with lighter snows. GFS 5-wave
pattern with its cyclonic nw flow would seem to favor at least a
potential significant snow event. We still have time to watch it and
likely pops for the mountains and chance across the lower elevations
will be fine for now. Models vary widely next weekend with timing
and location of these sewd moving disturbances/systems and
confidence is low on the details this far out. Pattern is conducive
to snow out west and arctic boundary hanging around the far ne/nern
zones but the daily details will have to be ironed out with time.

&&

.AVIATION...For the 00Z TAFS through 00Z Tuesday

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

VFR conditions will prevail at the terminal sites through 06Z.
Some snow will develop between 03Z and 06z in Southwest WY with
areas of MVFR conditions. Snow will increase in coverage and impact
the terminal sites after 06Z Monday through 12Z Monday with MVFR to
IFR conditions. Mountains will also become frequently obscured
tonight. Christmas day will see widespread snow and mvfr to ifr
conds with mtn and hyr trrn obscuration for most of the day.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail at the terminal sites through 12Z
Monday. Clouds will lower around KCPR by 11Z Monday with MVFR
conditions developing with areas of light snow. Areas of MVFR in
cigs and light snow will be possible Christmas afternoon.

&&

.FIRE WEATHER...

A transitory area of high pressure will control the weather today
and bring dry but cold weather to the area. Inversions will be likely
across the basins and the deeper valleys. Mixing and smoke dispersal
will be generally fair to poor. The next Pacific system will move
into the west tonight but the heaviest precipitation should hold off
until after midnight. Another round of moderate to heavy snow will
fall across the west, similar to this past Friday/Saturday. Light
snow will be possible Christmas and Christmas night across
northern and central portions as well.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to midnight MST
Monday night for WYZ001-002-014-015-025.

Winter Storm Warning from 9 PM this evening to 3 AM MST Tuesday
for WYZ012-023-024.

Winter Weather Advisory from midnight tonight to 3 AM MST
Tuesday for WYZ013.

&&

SHORT TERM...LaVoie
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 24, 12:46 AM MST, 20 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1246 AM MST Sun Dec 24 2017

WYZ001>020-022>030-251215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1246 AM MST Sun Dec 24 2017

...Multiple Winter Weather Advisories and Warnings for portions
of western Wyoming tonight through tomorrow night...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Significant snowfall returning to Western Wyoming tonight, with
the heaviest snow after midnight.

Please see the the winter storm warnings and winter weather
advisories for details.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Monday...Significant snowfall likely over portions of western
Wyoming. Unseasonably cold temperatures continue across the
entire area.

Thursday and Friday...Significant snowfall possible across the
far west and northwest.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any snowfall amounts. Thank you.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
December 24, 9:00 PM MST to December 25, 8:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons. At the Jackson Hole Ski Resort, 15 inches of new snow was measured.

Winter Storm, Star Valley

When
December 24, 10:00 PM MST to December 25, 9:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Around 5 miles south-southeast of Smoot, 8 inches of snow was measured.

Winter Storm, Salt River & Wyoming Ranges

When
December 24, 10:00 PM MST to December 25, 11:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Trained Spotter
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

At Commissary Ridge, 15 inches of new snow was measured.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728403, 728404, 728405.